Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 23, 1997, 2:22 PM EDT for Manatee County, Florida. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 2:22 PM EDT (18:22 UTC)
- Expired
- Apr 23, 1997, 3:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Manatee County, FL
The radar
The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:30 PM EDT | Thunderstorm Wind | Bradenton, FL | Thunderstorm winds blew out the windows of several homes and downed numerous trees and power lines throughout the city of Bradenton mainly west of the U.S. Highway 301 corridor. Several vehicles were also damaged from fallen trees, branches and wind blown deb |
| Apr 23, 2:30 PM EDT | Thunderstorm Wind | Anna Maria, FL | Thunderstorm winds caused shingle damage to three to four houses. |
| Apr 23, 3:15 PM EDT | Thunderstorm Wind | Bradenton Beach, FL | Thunderstorm winds caused major roof damage to two homes and three vehicles. |
| Apr 23, 3:25 PM EDT | Thunderstorm Wind | Bradenton, FL | Thunderstorm winds caused major roof damage to three homes, downed several power lines and trees in Bradenton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 11:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS1 KTBW 231827 RRA SVRTBW FLC081-231915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 222 PM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...MANATEE COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST SEVERE THUNDERSTORMS WILL BE MOVING ONSHORE FROM THE GULF AND TAMPA BAY WITHIN THE NEXT 15 MINUTES. THE THUNDERSTORMS ARE MOVING EAST AT 40 T0 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:52 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 23, 9:52 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN, FL 948 AM EDT WED APR 23 1997 ...SHORT DISCUSSION... U/L TROF TO SWING THRU SE STATES TODAY AS COLD FRONT WEST OF TLH MOVES TO THE SE. SQUALL LINE AHEAD OF FRONT ACROSS NORTH HALF CWA WILL COVER WC FL BY NOON AND REACH SOUTH END CWA BY EARLY AFTERNOON. COLD FRONT LAGS BEHIND AND WILL BE MOVING INTO WC FL THIS AFTERNOON. ATMOS SOUTH OF FRONT UNSTABLE WITH MOISTURE EXPECTED TOl INCREASE. RKR
In the hours before
Local storm report, Apr 23, 12:13 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...VERY PRELIMINARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1113 AM EST WED APR 23 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM NEAR CHEIFLAND FL TORNADO
04/23/97 LEVY REPORTED NEAR SR320 AND
WILLOW SINK RD. NO DAMAGE
REPORTED. REPORT FROM LEVY
EOC
0800 AM HERNANDO BEACH FL TORNADO
04/23/97 HERNANDO 5 TO 6 WATERSPOUTS
REPORTED OFF HERNANDO
BEACH REPORT FROM HERNANDO
EOC
0828 AM HERNANDO BEACH FL 64 MPH TSTM GUST
04/23/97 HERNANDO SPOTTER REPORT.
0833 AM HOMOSASSA FL TORNADO
04/23/97 CITRUS REPORTED AT GATEWAY
SHOPPING CENTER. DAMAGE TO
FURNITURE STORE. REPORT
VIA HERNANDO EOC
0840 AM FL WIND DAMAGE
04/23/97 SUMTER ROOF AND CARPORT DAMAGE AT
CARDINAL LN AND US19. ALSO
POWER OUT AND TREES DOWN
COUNTY WIDE.
0900 AM FL TORNADO
04/23/97 HERNANDO SEVERAL TORNADO TOUCHDOWNS
ACROSS THE COUNTY FROM
HERNANDO BCH TO 4E BROOKSVILLE
0910 AM WILDWOOD FL TORNADO
04/23/97 SUMTER TORNADO DAMMGED HIGH
SCHOOL. ALSO DAMAGE TO
LAKE PANASOFFKEE FIRE
DEPT. NUMEROUS TRACTOR
TRAILERS BLOWN OVER ON
I-75. REPORT FROM SUMTER
EOC
1014 AM HOLIDAY FL .75 INCH HAIL
04/23/97 PASCO DIME SIZE HAIL REPORTED BY
SPOTTER.
1018 AM HOLIDAY FL 50 MPH TSTM GUST
04/23/97 PASCO SPOTTER ESTIMATED WIND
GUST. ALSO 2 LARGE TREES
DOWN.
1032 AM SEMINOLE FL FUNNEL
04/23/97 PINELLAS FUNNEL CLOUD SPOTTED BY
SKYWARN SPOTTER.
1115 AM FL 0.5 INCH HAIL
04/23/97 PINELLAS MARBLE SIZE HAIL REPORTED
ACROSS COUNTY. REPORT FROM
HAM OPERATOR.
NASHLocal storm report, Apr 23, 12:15 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...VERY PRELIMINARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1113 AM EST WED APR 23 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM NEAR CHEIFLAND FL TORNADO
04/23/97 LEVY REPORTED NEAR SR320 AND
WILLOW SINK RD. NO DAMAGE
REPORTED. REPORT FROM LEVY
EOC
0800 AM HERNANDO BEACH FL TORNADO
04/23/97 HERNANDO 5 TO 6 WATERSPOUTS
REPORTED OFF HERNANDO
BEACH REPORT FROM HERNANDO
EOC
0828 AM HERNANDO BEACH FL 64 MPH TSTM GUST
04/23/97 HERNANDO SPOTTER REPORT.
0833 AM HOMOSASSA FL TORNADO
04/23/97 CITRUS REPORTED AT GATEWAY
SHOPPING CENTER. DAMAGE TO
FURNITURE STORE. REPORT
VIA HERNANDO EOC
0840 AM FL WIND DAMAGE
04/23/97 SUMTER ROOF AND CARPORT DAMAGE AT
CARDINAL LN AND US19. ALSO
POWER OUT AND TREES DOWN
COUNTY WIDE.
0900 AM FL TORNADO
04/23/97 HERNANDO SEVERAL TORNADO TOUCHDOWNS
ACROSS THE COUNTY FROM
HERNANDO BCH TO 4E BROOKSVILLE
0910 AM WILDWOOD FL TORNADO
04/23/97 SUMTER TORNADO DAMMGED HIGH
SCHOOL. ALSO DAMAGE TO
LAKE PANASOFFKEE FIRE
DEPT. NUMEROUS TRACTOR
TRAILERS BLOWN OVER ON
I-75. REPORT FROM SUMTER
EOC
1014 AM HOLIDAY FL .75 INCH HAIL
04/23/97 PASCO DIME SIZE HAIL REPORTED BY
SPOTTER.
1018 AM HOLIDAY FL 50 MPH TSTM GUST
04/23/97 PASCO SPOTTER ESTIMATED WIND
GUST. ALSO 2 LARGE TREES
DOWN.
1032 AM SEMINOLE FL FUNNEL
04/23/97 PINELLAS FUNNEL CLOUD SPOTTED BY
SKYWARN SPOTTER.
1115 AM l FL 0.5 INCH HAIL
04/23/97 PINELLAS MARBLE SIZE HAIL REPORTED
ACROSS COUNTY. REPORT FROM
HAM OPERATOR.
NASHThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:08 AM EDT | Tornado Warning | TBW | Levy | 52 min |
| Apr 23, 8:55 AM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco | 65 min |
| Apr 23, 8:55 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Levy | 65 min |
| Apr 23, 9:30 AM EDT | Tornado Warning | TBW | Hernando | 45 min |
| Apr 23, 9:34 AM EDT | Tornado Warning | TBW | Citrus | 41 min |
| Apr 23, 9:50 AM EDT | Tornado Warning | TBW | Sumter | 40 min |
| Apr 23, 9:57 AM EDT | Severe Thunderstorm Warning | TBW | Pasco | 63 min |
| Apr 23, 10:10 AM EDT | Severe Thunderstorm Warning | TBW | Hernando | 65 min |
| Apr 23, 10:28 AM EDT | Severe Thunderstorm Warning | TBW | Sumter | 62 min |
| Apr 23, 10:59 AM EDT | Severe Thunderstorm Warning | TBW | Pasco, Pinellas | 61 min |
| Apr 23, 11:03 AM EDT | Tornado Warning | TBW | Pasco, Pinellas | 42 min |
| Apr 23, 11:23 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 67 min |
| Apr 23, 11:35 AM EDT | Tornado Warning | TBW | Hillsborough | 40 min |
| Apr 23, 11:59 AM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 12:04 PM EDT | Severe Thunderstorm Warning | TBW | Pinellas | 56 min |
| Apr 23, 12:26 PM EDT | Tornado Warning | TBW | Hillsborough | 49 min |
| Apr 23, 12:33 PM EDT | Severe Thunderstorm Warning | TBW | Manatee | 57 min |
| Apr 23, 12:59 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 1:20 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 55 min |
| Apr 23, 2:05 PM EDT | Severe Thunderstorm Warning | TBW | Hardee | 55 min |
| Apr 23, 2:30 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 60 min |
| Apr 23, 2:33 PM EDT | Tornado Warning | TBW | Sarasota | 42 min |
| Apr 23, 3:12 PM EDT | Severe Thunderstorm Warning | TBW | Manatee, Sarasota | 63 min |
| Apr 23, 3:45 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands | 60 min |
| Apr 23, 4:11 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Sarasota | 64 min |
| Apr 23, 4:52 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 68 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.